The first time I found out I had major depressive disorder (MDD), it wasn’t first hand. My doctor’s case statement was handed to me to pass onto my psychiatrist. I accidentally opened it while going through a mountain of bills. It was devastating to say the least, but it felt surreal. I had found the answer to my explosive behavior and uncontrollable tears, but was overwhelmed with questions as to why my doctors have kept me away from the truth.
I had to go through a series of medication before we could find the right one for me. The thing about these doctors, and I know they try their hardest, is that they want the quickest solution to a problem. For my case, I wasn’t alerted of the side effects of my medication.
During early treatment, I was given Atarax, Escitalopram and Canax for sleep, anxiety and panic attacks respectively. The first few months after being prescribed, I had terrible nightmares and would wake up in the middle of the night after having visions of bright lights and faces of shadows showing up. I tried to dismiss it, but these visions became persistent – showing up in the middle of the day whenever I zoned out.
I brought it up to my psyche, saying that the Atarax wasn’t helping with sleep and I would still wake up in the middle of the night. I forgot to mention the night tremors but he switched out the Atarax for Zopiclone, a stronger solution. After that, my mood and energy levels were balanced again. I was able to get to sleep and wake up feeling energized.
However, after a month, I ran out of Zopiclone and was a weeks off from my next appointment. Not wanting to waste a trip to the doctors, I looked to having my sleeping fix with some leftover Atarax – that’s when I knew about the side effects.
The first night I took it, I heard voices luring me to sleep. These voices were deep, almost scowling and two-pitched. I can only recall how it sounds like but never what these voices said.
The second night was the worst. I woke up, or at least I think I did, to the pitch-black darkness; my room felt smaller and there was a cold breeze blowing on my feet. The air-conditioning was switched off, and my feet were tucked well away under the sheets. I could feel my eyes dilating and when I finally came to, a dripping sound coming from the left of me. I couldn’t move my body but I could turn my head to the side – what I saw shocked me.
Greeted with a shiny cold steel that towered over me, I scanned up and the figure made out to be an IV drip. The sound of the drips was deafening, with the whirring of a vital sign monitor calculating my heart rate. I was freed from being paralyzed, and reached over to the monitors, nothing. I can’t touch it, was it real?
I pinched myself, I’m wide-awake and this isn’t a dream. The IV drip and monitor is getting louder. In a state of panic I looked to the door for an exit, my legs are still paralyzed however. The gaps on my door started releasing bright blue fog; at this point I finally mustered up the energy to kick my legs awake. I swung my arms to hit the drip and it slowly ascended and faded away into my closet. I was yelling for my sister, for my mother, for anyone who could hear me.
My pleas were heard, but by someone I never expected. A hooded figure faced the door, not looking at me. I tried to keep silent, in my thoughts I was praying. I never was the religious type and have forgotten how to recite verses but it came to me naturally.
“Bismillahirrahman, bismillahirrahman, bismillahirrahman.” I must’ve repeated it about 20 times, speaking in tongues.
The figure was turning on its heels, creeping. I’m crying, I can’t hold back my tears. Why did I have to keep my doors locked, no one can hear me now. That’s when I heard my mother’s voice rupture through the loud whirring.
“MAMA!” I know instinct have always prompted me to call out for my mother. She fumbled on the doorknob; I jolted towards it, past the figure and ran into the light of my living room.
My mother searched the corners of my room and found nothing. When it was finally light out, I went online to check on the side effects of my medication.
ATARAX, known to cause hallucinations – was I ever awake?
Story entries for the August – Sepetember (2016) Sixpenceee Story Contest can be found here. Simply submit a story to enter. Stories don't necessarily have to be creepy, for example, thought provoking stories or stories with a twist are definitely acceptable.
- Story Contests
- Story Contest: January - February 2018
- Story Contest: June 2017
- Story Contest: January - February 2017
- Story Contest: November - December 2016
- Story Contest: September - October 2016
- Story Contest: July - August (2016)
- Story Contest: May – June (2016)
- Story Contest: March – April (2016)
- Story Contest: January – February (2016)
- Story Contest: December (2015)
- Story Contest: October (2015)
- Short Scary Stories
- Halloween Art Contest
- Glitch In The Matrix
- Scary Encounters
- Story Forum
- Stories & Encounters Found Elsewhere
- Off Topic
- Featured Authors
- Community Announcements
- Game Forum
- Off Topic Forum
- Technical Issues
Who is online
Users browsing this forum: No registered users and 1 guest